Hail, Mountrail
- When
- June 29, 1:15 PM CST to 1:18 PM CST
- Where
- Mountrail County, 1.66 mi SSE of Manitou
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.310, -102.610
Thunderstorms developed along and near a cold front as it moved through western North Dakota in the afternoon. One thunderstorm produced one inch diameter hail in Mountrail County, while another produced a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed along and near a cold front as it moved through western North Dakota in the afternoon. One thunderstorm produced one inch diameter hail in Mountrail County, while another produced a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 29, 1:04 PM CST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 204 PM CDT Thu Jun 29 2017 .UPDATE... Issued at 1218 PM CDT Thu Jun 29 2017 Two areas of precipitation continue across the region. A line of showers and scattered thunderstorms was associated with a cold front moving into northwest North Dakota. This area forecast by CAM to expand as afternoon heating helps increase instability. Across the southwest a shortwave circulation is showing up in radar data over west central South Dakota which is forecast to move east northeast focusing precipitation across south central and east central North Dakota for the afternoon. Current forecast generally follows this, just updated the POPs to follow current trends better. UPDATE Issued at 847 AM CDT Thu Jun 29 2017 Widespread showers and isolated thunderstorms developing across southwest and south central North Dakota this morning. Another line of showers with a thunderstorm embedded was moving through northwest North Dakota along and ahead of a cold front. Current forecast looks good but beefed up the chance for precipitation across the northwest this morning. UPDATE Issued at 641 AM CDT Thu Jun 29 2017 Showers continue to gradually develop over southern locations. Expect this to continue through the morning as a compact wave/low slides into the area. Going forecast has this reflected well. && .SHORT TERM...(Today and tonight) Issued at 255 AM CDT Thu Jun 29 2017 Latest water vapor imagery shows a closed upper low circulating near/along the central Manitoba/Ontario border with a couple of shortwaves rotating through. Of particular interest for southern ND is a shortwave sliding through northern Wyoming early this morning, which develops a mid level closed low/700mb by 12z Thursday near Sioux County. Ongoing/increasing synoptic scale ascent ahead of this shortwave in southeast MT and northwest SD early this morning per Bowman radar, will shift across southern ND through the morning and into the afternoon. Low level frontogenesis also intensifies and aligns with the large scale ascent. Nearly all model solutions advertising a swath of light rain showers southwest through south central, and into the James River Valley through mid afternoon. Have refined pops to likely and categorical within this area. Another shortwave trough in south central Saskatchewan is supporting a surface cold front now located from southeast Saskatchewan into northern Montana. This cold front will push into northwestern ND 12z-15z Thursday, then slowly shift from northwest to southeast later this afternoon through the overnight period. Instability parameters are weaker with the GFS (ML CAPE less than 1000 J/kg in the northwest), while the NAM indicates a moderate amount of instability with ML CAPE nearing 2000 J/Kg. Both show mid level lapse rates around 7C/Km/conditionally unstable. Both models indicate weak 0-6km bulk shear of around 20kt. Thus, with proximity of the cold front and enough instability present, expecting scattered showers and thunderstorms west and north, but deep layer shear is absent and thus not expecting any organized severe thunderstorms to materialize at this time. Highest thunderstorm chances today will continue across the west and north, closest to the surface cold front and its movement to the southeast later this afternoon. .LONG TERM...(Friday through Wednesday) Issued at 255 AM CDT Thu Jun 29 2017 Despite cool temperatures Friday, clouds and the threat for showers will both decrease from west to east through the day. Highs will be in the upper 60s to lower 70s. Saturday through Wednesday, 500mb height fields continue to rise through the period, indicative of a warming and drying trend. Thus expect highs in the 70s to lower 80s over the weekend, then upper 80s to lower 90s Monday through Wednesday. Chances for precipitation for look meager at best, so expect plenty of dry time in the long term period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 200 PM CDT Thu Jun 29 2017 This afternoon, isolated to scattered thunderstorms will develop which may linger into the evening. Early Friday morning, localized MVFR cigs may develop over northern and eastern locations. Otherwise, VFR conditions will prevail. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...KS LONG TERM...KS AVIATION...NH
Hazardous Weather Outlook National Weather Service Bismarck ND 640 AM CDT Thu Jun 29 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301145- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 640 AM CDT Thu Jun 29 2017 /540 AM MDT Thu Jun 29 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will occur across western and central North Dakota. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Bismarck ND
1254 PM CDT THU JUN 29 2017
NDZ012-291845-
McHenry ND-
1254 PM CDT THU JUN 29 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MCHENRY COUNTY UNTIL
145 PM CDT...
At 1254 PM CDT, a strong thunderstorm was located 7 miles southwest
of Karlsruhe, or 27 miles southeast of Minot, moving east at 25 mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Drake, Anamoose, Karlsruhe, Voltaire, Balfour, Bergen and George
Lake.
LAT...LON 4802 10024 4802 10022 4786 10021 4795 10090
4814 10085 4818 10024
TIME...MOT...LOC 1754Z 276DEG 21KT 4805 10076
HAMILTONSpecial Weather Statement National Weather Service Bismarck ND 210 PM CDT THU JUN 29 2017 NDZ010-292000- Mountrail ND- 210 PM CDT THU JUN 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOUNTRAIL COUNTY UNTIL 300 PM CDT... At 209 PM CDT, a strong thunderstorm was located near Ross, or 11 miles west of Stanley, moving southeast at 10 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Stanley, Ross and Palermo. LAT...LON 4827 10281 4841 10264 4834 10213 4800 10255 TIME...MOT...LOC 1909Z 309DEG 7KT 4830 10264 HAMILTON
The Minot AFB radar (KMBX), 129 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
1 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708407, 708406.